Tornadoes · United States · Illinois · 2011

EF2 tornado, Concord to Garnerville, Illinois, April 19, 2011

From Concord to Garnerville, this EF2 tornado ran 1.8 miles across White County on April 19, 2011, touching down at 9:28 PM CDT and reaching 125 yards wide. It killed nobody, and did $2.0 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
April 19, 2011
Touchdown
9:28 PM CDT (02:28 UTC)
Lifted
9:32 PM CDT (02:32 UTC)
On the ground
4 minutes
Path length
1.8 miles (2.9 km)
Path width
125 yards (114 m)
Deaths
0
Injuries
0
Property damage
$2.0 million
County
White County
Touchdown point
37.992, -88.134
Lift-off point
38.011, -88.111
Record number
1104192028-01

What the Weather Service recorded

Thunderstorms organized into a bow echo that produced widespread very damaging winds and isolated tornadoes. A shortwave trough over the central and southern high Plains moved northeast through the Mid-Mississippi Valley into the upper Great Lakes. A surface low attendant to this system moved from west central Missouri northeast to north of St. Louis. The trailing cold front advanced southeast across the Lower Ohio Valley and served as the primary focus for thunderstorms.

This tornado several miles southeast of Carmi severely damaged two farms. Over a dozen grain bins were destroyed. One of the grain bins followed a curved path that crossed a fence twice. A seven-ton truck that was parked in a shed was overturned onto its side. An equipment shed was unroofed. Windows were blown out on all sides of a large, multi-story house. The house sustained considerable loss of roofing material and collapse of a non load-bearing wall. Several objects in the house were found across the street, including a mirror and curtains. Power poles were snapped. Irrigation pivots were overturned. The pattern of flattened corn stubble indicated convergent winds in a field. Peak winds were estimated near 130 mph. The average path width was 125 yards.

A house lost the entire roof, and most windows were broken. A trailer home was blown a couple of feet off its foundation. Two to three grain bins were blown less than a hundred yards away. Utility poles were snapped. Numerous trees were snapped or uprooted. Peak winds were estimated around 110 mph. The average path width was 100 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

15 minutes of warning. NWS PAH issued a tornado warning for this county at 02:13 UTC, 15 minutes before the tornado touched down, in force until 02:45 UTC.

The county was under a tornado watch, issued at 23:46 UTC and running to 06:15 UTC.

Issued (UTC)ExpiredProductOffice
23:46 UTC06:15 UTCTornado WatchPAH
01:50 UTC02:45 UTCSevere Thunderstorm WarningPAH
02:13 UTC02:45 UTCTornado WarningPAH
02:17 UTC03:15 UTCSevere Thunderstorm WarningPAH
02:19 UTC05:15 UTCFlood AdvisoryPAH
02:29 UTC03:00 UTCTornado WarningPAH
03:07 UTC03:39 UTCSevere Thunderstorm WarningPAH

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:10 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Apr 19, 3:22 PM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, Apr 19, 3:22 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
322 PM CDT TUE APR 19 2011

.DISCUSSION...

...MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR MOST OF
REGION...

IN WAIT MODE AT CURRENT TIME ACROSS OUR FORECAST AREA AS CONVECTION
IS BEGINNING TO INITIATE ALONG FRONTAL BOUNDARY MOVING EAST INTO SW
AND CENTRAL MO. MOST OF OUR AREA REMAINS UNDER A VERY SHARP CAP...AS
EVIDENT ON 16Z RUC SOUNDINGS. THIS CAP SHOULD KEEP MOST LOCATIONS
STORM FREE UNTIL IT WEAKENS AND JUST AHEAD OF THE LINE OF STORMS
VERY LATE THIS AFTERNOON INTO THE EARLY THIS EVENING. MODERATE RISK
OF SEVERE STORMS WITH THE ENTIRE BAG OF SEVERE RISKS POSSIBLE...
ESPECIALLY WITH DAMAGING WIND GUSTS AND LARGE HAIL...ISOLATED
TORNADOES AND EVEN THE POTENTIAL FOR HEAVY RAIN ALONG ALONG AND
BEHIND THE LINE OF STORMS.

STILL IS SOME CONCERN THAT A PREFRONTAL SURFACE TROF WILL DEVELOP
OUT AHEAD OF THE MAIN FRONT/LINE OF STORMS EARLY TONIGHT. IF THIS
OCCURS AND FORCING IS STRONG ENOUGH TO ERODE THE CURRENT THERMAL
CAP...WE COULD END UP WITH INDIVIDUAL/DISCRETE THUNDERSTORM ACTIVITY
OUT AHEAD OF THE MAIN LINE....ESP THIS EVENING. IF THIS WERE TO
OCCUR...ENVIRONMENTAL CONDITIONS WOULD BE MORE FAVORABLE FOR VERY
LARGE HAIL AND A CREATE LARGER POTENTIAL FOR TORNADOES TO SPIN UP.
THIS SITUATION APPEARS MORE LIKELY ALONG AND NW OF THE OHIO
RIVER...AND IN SE MO.

THE MODELS TRENDED A BIT FASTER AND HAVE STAYED THE COURSE. BY 06Z...
THE LOW SHOULD BE OVER NCNTRL INDIANA WITH THE TRAILING COLD FRONT
JUST EAST OF THE OHIO RIVER. THEREFORE WE LOWERED POPS CONSIDERABLY
AFTER MIDNIGHT FROM THE WEST. WE HAVE WEDNESDAY AND NIGHT DRY GIVEN
THE INFLUENCE OF SURFACE HIGH PRESSURE TO OUR NORTH PUSHING SOUTH
THROUGH THE REGION.

THURSDAY INTO THURSDAY NIGHT POPS ARE ON THE INCREASE AS MID LEVEL
FLOW BECOMES MORE SWLY AND DRAWS THE SFC BOUNDARY BACK NORTH ACROSS
THE AREA AS A WARM FRONT THU NIGHT. BEST CHANCE FOR ANY STRONG STORM
WOULD LIKELY BE JUST NORTH OF THE WARM FRONT THU NIGHT...SO
INCREASED POPS INTO THE LIKELY RANGE OVER MUCH OF THE REGION.

ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE LONG TERM AS THE
STORM TRACK CHANGES LITTLE. MODERATELY STRONG WEST/SOUTHWEST MID
LEVEL FLOW WILL STEER LOW PRESSURE SYSTEMS ACROSS THE CENTRAL PLAINS
TO THE UPPER MISSISSIPPI VALLEY/WESTERN GREAT LAKES. THIS SHOULD
RESULT IN A GENERALLY WARM AND HUMID PATTERN...WITH PERIODS OF
SHOWERS AND THUNDERSTORMS. REGARDING THE DAILY DETAILS...

ON FRIDAY...A SURFACE WARM FRONT WILL LIFT NORTH OF THE LOWER OHIO
VALLEY. PRECIPITATION WILL DIMINISH FROM SOUTH TO NORTH DURING THE
DAY...WITH SOME CLEARING LIKELY IN THE AFTERNOON.

ON FRIDAY NIGHT...A COLD FRONT WILL MOVE SOUTHEAST TOWARD THE MID
MISSISSIPPI VALLEY. COMPARED TO TONIGHTS SYSTEM...THE FRIDAY NIGHT
SYSTEM LOOKS TO BE A LITTLE WEAKER AND FURTHER NORTHWEST. IN
FACT...THE 12Z GEFS KEEPS THE CENTRAL PRESSURE ABOVE 1000 MB AT ITS
DEEPEST POINT. FORECAST CAPES AND WIND FIELDS ARE NOT AS IMPRESSIVE
AS THIS EVENING...BUT STILL EASILY SUFFICIENT FOR ORGANIZED
SEVERE.

ON SATURDAY THROUGH SUNDAY...THE MODELS REMAIN HIGHLY DIVERGENT WITH
RESPECT TO THE FRONTAL MOVEMENT. THE 12Z GFS REMAINS CONSISTENT WITH
PREVIOUS RUNS BY STALLING THE FRONT OVER THE LOWER OHIO VALLEY
THROUGH THE WEEKEND. THE 12Z HPC AND ECMWF SOLUTIONS KEEP THE FRONT
FARTHER NORTH. FORECAST WILL LEAN TOWARD THE SOMEWHAT WARMER AND
DRIER HPC/ECMWF SOLUTIONS.

EARLY NEXT WEEK...A DEEPENING 500 MB TROUGH OVER THE PLAINS WILL
RESULT IN SURFACE CYCLOGENESIS WELL TO OUR WEST. DEPENDING ON THE
TRACK OF THE SYSTEM...ANOTHER ROUND OF SEVERE STORMS IS POSSIBLE.
THE MODELS SEEM TO BE TRENDING SLOWER AND STRONGER WITH THE
SYSTEM...MEANING THAT MONDAY IS LOOKING WARMER AND DRIER WHILE
TUESDAY IS MORE LIKELY TO BE ACTIVE.

CHANCES FOR HEAVY RAIN/FLOODING POTENTIAL WILL HEAVILY DEPEND ON THE
FRONTAL MOVEMENT THIS WEEKEND...WHICH THE MODELS ARE STILL HAVING
TROUBLE WITH.

&&

.AVIATION...
WINDS WILL BE S TO SW AT 10 TO 20 KTS WITH GUSTS TO 30 KTS THIS
AFTERNOON INTO THE EVENING...AHEAD OF ADVANCING STRONG COLD FRONT
THAT SHOULD DEVELOP WIDESPREAD CONVECTION/SQUALL LINE THAT WILL
LIKELY BRING AT LEAST SCT...IF NOT WIDESPREAD...WIND GUSTS FROM 40
TO 60 KTS. LARGE HAIL AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE
ACROSS THE ENTIRE REGION TONIGHT...BEGINNING 00Z TO 05Z THIS EVENING
KCGI TO KPAH...04Z TO 09Z AS BEST GUESS IN TIMING FOR KEVV TO KOWB.
IFR CLOUDS WILL LIKELY PERSIST THROUGH MUCH OF THE LATTER PORTION OF
THE FORECAST PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

MEFFERT/MY
Hazardous weather outlook, Apr 19, 6:46 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
646 PM CDT TUE APR 19 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
646 PM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE QUAD STATE UNTIL 200 AM.
REFER TO THE WATCH FOR DETAILS.

A MODERATE RISK OF SEVERE THUNDERSTORMS CONTINUES. LARGE
HAIL...DAMAGING WINDS...AND A FEW TORNADOES WILL ALL BE POSSIBLE
WITH ANY SEVERE STORMS. LOCALLY HEAVY RAIN IS ALSO A THREAT.
INDIVIDUAL STORM MOTION SHOULD BE NORTHEAST FROM 40 TO 50 MPH.

REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS ON
WIDESPREAD MINOR TO MODERATE RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT...OFF AND
ON THROUGH THE END OF THE WEEK. ISOLATED STRONG TO SEVERE STORMS
CANNOT BE RULED OUT.

MINOR TO MODERATE RIVER FLOODING IS FORECAST TO CONTINUE THROUGH
MUCH OF THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THE WATCH TONIGHT.

In the hours before

Local storm report, Apr 19, 9:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
911 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     2 W CHRISTOPHER         37.97N 89.09W
04/19/2011  M55 MPH          FRANKLIN           IL   TRAINED SPOTTER

&&

SMITTY
Local storm report, Apr 19, 9:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
915 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     THEBES                  37.21N 89.45W
04/19/2011                   ALEXANDER          IL   TRAINED SPOTTER

            TREES DOWN OUTSIDE OF COMMUNITY ALONG HASTINGS RANCH
            ROAD.

&&

SMITTY
Local storm report, Apr 19, 9:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
919 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     TSTM WND DMG     KEENES                  38.34N 88.64W
04/19/2011                   WAYNE              IL   TRAINED SPOTTER

            TELEPHONE POLES SNAPPED WITH WIND GUSTS ESTIMATED 60 MPH.
            NICKEL SIZE HAIL JUST SOUTH OF TOWN.

&&

SMITTY
Local storm report, Apr 19, 9:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
921 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     RANDLES                 37.14N 89.77W
04/19/2011  M70 MPH          CAPE GIRARDEAU     MO   EMERGENCY MNGR

            ALSO MARBLE SIZE HAIL ON SOUTH HIGHWAY 25 IN SOUTHWEST
            CORNER OF CAPE GIRARDEAU MISSOURI

&&

DLL
Local storm report, Apr 19, 9:23 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
923 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     TSTM WND DMG     DAISY                   37.52N 89.79W
04/19/2011                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            STRAIGHT LINE WIND DAMAGE. NUMEROUS TREES DOWN. POWER
            OUTAGES. BARN BLOWN OVER ALONG INTERSECTION OF HIGHWAY B
            AND AA. WIDESPREAD TREE DAMAGE AND MISSOURI DOT IS
            RESPONDING TO CLEAR ROADWAYS.

&&

SMITTY
Local storm report, Apr 19, 9:27 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
927 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TORNADO          RANDLES                 37.14N 89.77W
04/19/2011                   CAPE GIRARDEAU     MO   TRAINED SPOTTER

            UNCONFIRMED TORNADO REPORTED. BEING CHASED BY TRAINED
            SPOTTERS.

&&

SMITTY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 00:00Z

2.5 hours before the tornado, 242 km from the path. April 20, 2011.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2011-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2409 joules per kilogram, CIN -46, lifted condensation level 523 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2011-04-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 370 square meters per square second, 0 to 6 km bulk shear 62 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2409 J/kg
Mixed-layer CIN
-46 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
62 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
547 m²/s²
Significant tornado parameter
0.0
Supercell composite
24.4
0-3 km lapse rate
3.3 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 12:00Z

9.5 hours after it, 242 km from the path. April 20, 2011.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -84649, lifted condensation level 527 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-04-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -55 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-84649 J/kg
Surface CAPE
11 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
1.4 K/km

Open this sounding in Storm Lab

The surface observations

Carmi (CUL), 10 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:45 UTC83.361.88180° 20 kt271001
01:05 UTC84.3860.8190° 15 kt221001.7
01:25 UTC84.5660200° 17 kt231002.4
01:45 UTC8559.54190° 17 kt221002.4
02:05 UTC8559.36190° 18 kt251002

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Evansville,IN radar (KVWX), 45 km away, was scanning. The volume nearest the touchdown began at 02:26 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
02:07 UTCTSTM WND GST 70HarrisburgSaline, IL
02:12 UTCTSTM WND DMG4 W DahlgrenJefferson, ILLATE REPORT. NUMEROUS TREES DOWN. POWER OUTAGES. LARGE FARM BUILDING NEAR EXIT 89 ALONG INTERSTATE 64 DESTROYED. APPEARED TO BE STRAIGHT LINE WINDS.
02:19 UTCTSTM WND DMGKeenesWayne, ILTELEPHONE POLES SNAPPED WITH WIND GUSTS ESTIMATED 60 MPH. NICKEL SIZE HAIL JUST SOUTH OF TOWN.
02:19 UTCTORNADO6 Se McleansboroHamilton, ILAN EF1 TORNADO TRAVELED FROM 6 MILES SOUTHEAST OF MCLEANSBORO TO 8 MILES EAST SOUTHEAST OF MCLEANSBORO. HUNDREDS OF TREES WERE UPROOTED AND A SMALL GRAIN BIN WAS DESTROYED.
02:24 UTCFUNNEL CLOUD4 W CarmiWhite, ILFUNNEL CLOUD OBSERVED BY STATE TROOPER WEST OF COMMUNITY.
02:25 UTCTSTM WND DMG4 S Wayne CityWayne, ILMOBILE HOME THAT WAS NOT TIED DOWN HAS BLOWN AWAY. A FEW FARM SHEDS HAVE BEEN DAMAGED NEAR THE WAYNE JEFFERSON COUNTY LINE.
02:30 UTCTSTM WND DMGCarmiWhite, ILLATE REPORT. WIDESPREAD TREES DOWN AS WELL AS POWER POLES SNAPPED. MUCH OF THE CITY IS WITHOUT POWER. ONE HOME HAD LARGE UPROOTED TREE FELL ACROSS A HOME. IN NORTH CITY THE HIGH SCHOOL HAD PART OF THE ROOF BLOWN OFF. NO
02:30 UTCTSTM WND DMGEnfieldWhite, ILLATE REPORT. BARNS BLOWN DOWN. TREES DOWN.
02:30 UTCTORNADO5 Se FairfieldWayne, ILAN EF2 TORNADO TRACKED FROM 5.25 MILES SOUTHEAST OF FAIRFIELD TO 9.25 MILES NORTHEAST OF FAIRFIELD DESTROYING ONE HOUSE, GRAIN BINS, DOWNING SEVERAL POWER POLES, AND UPROOTING OR SNAPPING DOZENS OF TREES. 2 PEOPLE WERE I
02:40 UTCTSTM WND DMGElbaGallatin, ILLATE REPORT. CONSIDERABLE DAMAGE TO HOUSE AND BARN. TREES DAMAGED.
02:45 UTCTSTM WND DMGMaunieWhite, ILTREES AND POWER LINES DOWN.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of April 19, 2011

69 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 194:00 PM CDTEF1Pike, MO4.1150
April 194:36 PM CDTEF0Pike, MO0.450
April 195:58 PM CDTEF0Pushmataha, OK0.150
April 195:58 PM CDTEF3Macoupin, IL4.32002
April 196:07 PM CDTEF1Pushmataha, OK3.5100
April 196:08 PM CDTEF2Montgomery, IL3.2150
April 196:15 PM CDTEF2Montgomery, IL3.5200
April 196:17 PM CDTEF1Christian, IL2.0100$90,000
April 196:30 PM CDTEF0Christian, IL3.5100$95,000
April 196:32 PM CDTEF1Christian, IL0.9100$60,000
April 196:45 PM CDTEF0LeFlore, OK0.175
April 196:48 PM CDTEF0LeFlore, OK3.0125
April 197:43 PM CDTEF1Wayne, MO5.2500$25,000
April 197:55 PM CDTEF0Bollinger, MO0.5100$15,000
April 197:59 PM CDTEF1Edgar, IL1.1100$140,000
April 198:02 PM CDTEF0Vermilion, IL2.725$225,000
April 199:10 PM EDTEF1Vermillion, IN31.1100$85,000
April 198:11 PM CDTEF1Vermilion, IL2.6100$360,000
April 198:35 PM CDTEF0Jackson, IL3.9100$70,000
April 198:40 PM CDTEF1Franklin, IL0.350$80,000
April 199:40 PM EDTEF1Tippecanoe, IN0.7100$80,000
April 198:49 PM CDTEF1Franklin, IL0.150$10,000
April 199:50 PM EDTEF0Tippecanoe, IN2.650$15,000
April 199:55 PM EDTEF1Boone, IN0.650$10,000
April 199:02 PM CDTEF1Marion, IL0.475
April 199:03 PM CDTEF1Jefferson, IL4.3100$70,000
April 199:06 PM CDTEF1Jefferson, IL1.4100$90,000
April 199:19 PM CDTEF1Hamilton, IL3.4150$150,000
April 199:27 PM CDTEF0Cape Girardeau, MO0.140$20,000
April 199:30 PM CDTEF1White, IL1.4100$300,000
April 199:30 PM CDTEF2Wayne, IL10.61502$400,000
April 1910:41 PM EDTEF1Grant, IN2.5150$100,000
April 199:48 PM CDTEF2Wabash, IL11.3250$2.5 million
April 1910:48 PM EDTEF1Grant, IN2.950
April 199:53 PM CDTEF1Wabash, IL2.8125$50,000
April 1910:54 PM EDTEF1Knox, IN10.975$206,000
April 199:57 PM CDTEF1Gibson, IN4.4100$130,000
April 1911:16 PM EDTEF1Jay, IN6.950
April 1911:19 PM EDTEF0Van Wert, OH0.550
April 1911:22 PM EDTEF0Dubois, IN0.3200
April 1911:22 PM EDTEF1Dubois, IN3.1200
April 1911:25 PM EDTEF0Dubois, IN1.9200
April 1911:26 PM EDTEF1Dubois, IN0.4100
April 1911:26 PM EDTEF2Dubois, IN3.3300
April 1911:39 PM EDTEF2Mercer, OH3.730$340,000
April 1911:39 PM EDTEF2Orange, IN1.0200
April 1911:40 PM EDTEF1Orange, IN1.5125
April 1911:40 PM EDTEF1Van Wert, OH4.0100
April 1911:40 PM EDTEF1Orange, IN0.775
April 1911:44 PM EDTEF0Auglaize, OH3.867$55,000
April 1911:47 PM EDTEF0Orange, IN0.5100
April 1910:54 PM CDTEF0Breckinridge, KY11.5150
April 1911:58 PM EDTEF1Allen, OH0.7100
April 1911:59 PM EDTEF1Washington, IN1.5200
April 1912:00 AM EDTEF0Washington, IN1.275
April 1912:07 AM EDTEF0Washington, IN0.750
April 1912:09 AM EDTEF0Harrison, IN0.350
April 1912:14 AM EDTEF0Washington, IN13.1200
April 1912:19 AM EDTEF0Scott, IN11.8100
April 1912:28 AM EDTEF1Clark, IN1.2200

All 70 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.